Long-term Follow up After Denosumab Treatment for Osteoporosis – Rebound Associated With Hypercalcemia, Parathyroid Hyperplasia, Severe Bone Mineral Density Loss, and Multiple Fractures

A Case Report

Yves Maugars; Pascale Guillot; Joëlle Glémarec; Jean-Marie Berthelot; Benoit Le Goff; Christelle Darrieutort-Laffite

Disclosures

J Med Case Reports. 2020;14(130) 

In This Article

Abstract and Introduction

Abstract

Background: The rebound effect after stopping treatment with denosumab may be associated with rapid loss of the gains in bone mineral density achieved with treatment, high levels of bone remodeling markers, the occurrence of vertebral fractures, and even hypercalcemia.

Case Presentation: A 64-year-old osteoporotic Caucasian woman suffered from a fracture of her second lumbar vertebra in 2004. From January 2005, she was treated with denosumab for 9 years, with good densitometry results for her hip and lumbar areas, and no fractures over the last 6 years of treatment. Ten months after the treatment with denosumab was stopped, a cascade of vertebral fractures, including some in unusual locations (third thoracic vertebra), and multiple rib fractures in a context of hypercalcemia, suggested possible malignancy. A complete evaluation, including systemic, biological, and biopsy analyses, ruled out this hypothesis. The hypercalcemia was associated with normal plasma phosphate and vitamin D concentrations, and a high parathyroid hormone level, with an abnormal fixation of the lower lobe of the thyroid on sesta-methoxy-isobutyl-isonitrile scintigraphy. Histological analysis of the excised parathyroid tissue revealed hyperplasia. The associated thyroidectomy (goiter) led to the discovery of a thyroid papillary microcarcinoma.

Conclusions: We consider the consequences of this rebound effect, not only in terms of the major loss of bone density (return to basal values within 3 years) and the multiple disabling fracture episodes, but also in terms of the hypercalcemia observed in association with apparently autonomous tertiary hyperparathyroidism. Several cases of spontaneous reversion have been reported in children, but the intervention in our patient precluded any assessment of the possible natural course. The discovery of an associated thyroid neoplasm appears to be fortuitous. Better understanding of the various presentations of the rebound effect after stopping treatment with denosumab would improve diagnostic management of misleading forms, as in this case. Bisphosphonates could partially prevent this rebound effect.

Introduction

Some warning signs need to be explored and are well known after treatment with denosumab. A major rebound effect after stopping denosumab can be responsible for rapid bone loss with vertebral crushes.[1–6] Some other manifestations have been described, such as hypercalcemia in both children[7–13] and adults,[14] hyperparathyroidism,[15] and vertebral osteonecrosis.[16] A suspected increase in the number of cases of primary neoplasia has been reported in a recent meta-analysis.[17] We discuss a new observation with all these manifestations together, which poses diagnosis problems, and several explorations to eliminate a neoplasia. This could have been avoided with better knowledge of these rebound manifestations.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....